Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 33, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Aug 28, 2002, 4:51 PM MDT for Sublette County, Wyoming. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 28, 2002, 4:51 PM MDT (22:51 UTC)
- Expired
- Aug 28, 2002, 5:15 PM MDT
- In force
- 24 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Sublette County, WY
The radar
The Riverton/Lander radar (KRIW), 122 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 5:05 PM MDT | Hail 0.75 | Cora, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
235 WUUS55 KRIW 282251 SVRRIW WYC035-282315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 450 PM MDT WED AUG 28 2002 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL SUBLETTE COUNTY IN WEST CENTRAL WYOMING * UNTIL 515 PM MDT * AT 450 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE THUNDERSTORM PRODUCING ONE-INCH HAIL OVER CENTRAL SUBLETTE COUNTY...OR ABOUT 18 MILES NORTHWEST OF PINEDALE ALONG HIGHWAY 191. DOPPLER RADAR INDICATED THE STORM MOVING NORTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL UP TO ONE INCH IN DIAMETER. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. $$ LAT...LON 4313 11021 4300 11004 4322 10969 4340 10988 MEUNIER WCJIN-WYSW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:55 PM MDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 28, 2:55 PM MDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 255 PM MDT WED AUG 28 2002 FIRST PERIOD FORECAST MORE COMPLICATED TODAY THAN IN RECENT DAYS WITH DYNAMICS MORE SUBTLE. VERTICAL MODEL CROSS SECTIONS INDICATE ONLY WEAK UPWARD MOTION OVERNIGHT...HINTING AT MINIMAL ACTIVITY. HOWEVER...AFTERNOON CONVECTION OVER WEST AND NORTHWEST MOUNTAINS WERE PROGGED BY ALL MODELS...WITH MESOETA SHOWING BEST PLACEMENT. SPEED MAX SHOWING UP ON WATER VAPOR IMAGERY EXTRAPOLATES TO CENTRAL AND NORTHEAST WY BY MID EVENING...SUPPORTING MESOETA SOLUTION OF THUNDERSTORMS ZEROING IN ON OWL CREEKS AND SOUTHERN BIG HORNS. WITH SURFACE UPSLOPE FLOW WEAK BUT PERSISITENT...COULD GET A FEW STORMS THAT BACKBUILD ALONG SOME OF THE MOUNTAINS AND DUMP VERY HEAVY RAIN...HOPEFULLY NOT IN SOUTHERN JOHNSON COUNTY WHERE THEY ARE STILL CLEANING UP FROM FLASH FLOOD TUESDAY MORNING. THIS WILL NEED TO BE CLOSELY WATCHED BY EVENING/MID SHIFTS. FARTHER OUT...BETTER OVERALL DYNAMICS FOR MORE WIDESPREAD CONVECTION TOMORROW AFTERNOON AND EVENING BEFORE TROF TO WEST FILLS IN AND WE DRY OUT FOR FRIDAY. .RIW...NONE. JBS
In the hours before
Special weather statement, Aug 28, 1:22 PM MDT, 3 hours 29 minutes before
WYZ005-008-009-011>015-026>028-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 122 PM MDT WED AUG 28 2002 ...POTENTIAL FOR HAIL AND ISOLATED HEAVY RAINS FROM THUNDERSTORMS THIS AFTERNOON AND EVENING... THE GREATEST THREAT OF SIGNIFICANT SEVERE WEATHER EXTENDS FROM WESTERN FREMONT COUNTY NORTHEAST ACROSS HOT SPRINGS...WASHAKIE...AND JOHNSON COUNTIES. WINDS GUSTING TO 60 MPH AND HAIL UP TO AN INCH IN DIAMETER COULD OCCUR WITH THE STRONGER STORMS. ADDITIONALLY...ISOLATED STORMS COULD PRODUCE VERY HEAVY RAIN. THE STRONGEST STORMS ARE EXPECTED TO DEVELOP OVER THE WEST END OF THE WIND RIVER MOUNTAINS BY LATE AFTERNOON...THEN MOVE NORTHEAST TOWARD THE OWL CREEKS AND SOUTHERN BIG HORN MOUNTAINS BY LATE EVENING. WHILE MOST LOCATIONS WILL RECEIVE RAINFALL OF LESS THAN ONE HALF INCH...ISOLATED LOCATIONS ALONG THE EAST SLOPES OF THE BIG HORN MOUNTAINS COULD RECEIVE OVER AN INCH AS EASTERLY LOW LEVEL WINDS PROVIDE PERSISTENT UPSLOPE CONDITIONS THROUGH THE EVENING AND NIGHTTIME HOURS. OTHER STORMS ARE FORECAST FROM AROUND JACKSON TO CODY. MOST OF THE THUNDERSTORMS WILL MOVE TO THE NORTH AROUND 25 MPH. WCJIN-WYNE-WYNW SULLIVAN
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.